Refinements and Symmetries of the Morris identity for volumes of flow polytopes
Comptes Rendus. Mathématique, Volume 359 (2021) no. 7, pp. 823-851.

Flow polytopes are an important class of polytopes in combinatorics whose lattice points and volumes have interesting properties and relations. The Chan–Robbins–Yuen (CRY) polytope is a flow polytope with normalized volume equal to the product of consecutive Catalan numbers. Zeilberger proved this by evaluating the Morris constant term identity, but no combinatorial proof is known. There is a refinement of this formula that splits the largest Catalan number into Narayana numbers, which Mészáros gave an interpretation as the volume of a collection of flow polytopes. We introduce a new refinement of the Morris identity with combinatorial interpretations both in terms of lattice points and volumes of flow polytopes. Our results generalize Mészáros’s construction and a recent flow polytope interpretation of the Morris identity by Corteel–Kim–Mészáros. We prove the product formula of our refinement following the strategy of the Baldoni–Vergne proof of the Morris identity. Lastly, we study a symmetry of the Morris identity bijectively using the Danilov–Karzanov–Koshevoy triangulation of flow polytopes and a bijection of Mészáros–Morales–Striker.

Published online:
DOI: 10.5802/crmath.218
Morales, Alejandro H. 1; Shi, William 2

1 Department of Mathematics and Statistics, UMass, Amherst, MA 01003, USA.
2 Northview High School, Johns Creek, GA 30097, USA.
     author = {Morales, Alejandro H. and Shi, William},
     title = {Refinements and {Symmetries} of the {Morris} identity for volumes of flow polytopes},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {823--851},
     publisher = {Acad\'emie des sciences, Paris},
     volume = {359},
     number = {7},
     year = {2021},
     doi = {10.5802/crmath.218},
     zbl = {07398736},
     language = {en},
     url = {}
AU  - Morales, Alejandro H.
AU  - Shi, William
TI  - Refinements and Symmetries of the Morris identity for volumes of flow polytopes
JO  - Comptes Rendus. Mathématique
PY  - 2021
SP  - 823
EP  - 851
VL  - 359
IS  - 7
PB  - Académie des sciences, Paris
UR  -
DO  - 10.5802/crmath.218
LA  - en
ID  - CRMATH_2021__359_7_823_0
ER  - 
%0 Journal Article
%A Morales, Alejandro H.
%A Shi, William
%T Refinements and Symmetries of the Morris identity for volumes of flow polytopes
%J Comptes Rendus. Mathématique
%D 2021
%P 823-851
%V 359
%N 7
%I Académie des sciences, Paris
%R 10.5802/crmath.218
%G en
%F CRMATH_2021__359_7_823_0
Morales, Alejandro H.; Shi, William. Refinements and Symmetries of the Morris identity for volumes of flow polytopes. Comptes Rendus. Mathématique, Volume 359 (2021) no. 7, pp. 823-851. doi : 10.5802/crmath.218.

[1] Aomoto, Kazuhiko Jacobi polynomials associated with Selberg integrals, SIAM J. Math. Anal., Volume 18 (1987) no. 2, pp. 545-549 | DOI | MR | Zbl

[2] Baldoni, Welleda; Vergne, Michèle Kostant partitions functions and flow polytopes, Transform. Groups, Volume 13 (2008) no. 3-4, pp. 447-469 | DOI | MR | Zbl

[3] Baldoni-Silva, Velleda; Vergne, Michèle Morris identities and the total residue for a system of type A r , Noncommutative harmonic analysis. In honor of Jacques Carmona (Delorme, Patrick et al., eds.) (Progress in Mathematics), Volume 220, Springer, 2004, pp. 1-19 | DOI | MR | Zbl

[4] von Bell, Matias; González D’Léon, Rafael S.; Mayorga Cetina, Francisco A.; Yip, Martha A unifying framework for the nu-Tamari lattice and principal order ideals in Young’s lattice (2021) (

[5] Benedetti, Carolina; González D’Léon, Rafael S.; Hanusa, Christopher R. H.; Harris, Pamela E.; Khare, Apoorva; Morales, Alejandro H.; Yip, Martha A combinatorial model for computing volumes of flow polytopes, Trans. Am. Math. Soc., Volume 372 (2019) no. 5, pp. 3369-3404 | DOI | MR | Zbl

[6] Chan, Clara S.; Robbins, David P.; Yuen, David S. On the volume of a certain polytope, Exp. Math., Volume 9 (2000) no. 1, pp. 91-99 | DOI | MR | Zbl

[7] Corteel, Sylvie; Kim, Jang Soo; Mészáros, Karola Flow polytopes with Catalan volumes, C. R. Math. Acad. Sci. Paris, Volume 355 (2017) no. 3, pp. 248-259 | DOI | MR | Zbl

[8] Danilov, Vladimir I.; Karzanov, Alexander V.; Koshevoy, Gleb A. Coherent fans in the space of flows in framed graphs, Proceedings of the 24th international conference on formal power series and algebraic combinatorics, FPSAC 2012, Nagoya, Japan, July 30–August 3, 2012 (Discrete Mathematics & Theoretical Computer Science. Proceedings), The Association. Discrete Mathematics & Theoretical Computer Science (DMTCS), Nancy, 2012, pp. 481-490 | Zbl

[9] De Loera, Jesús A.; Rambau, Jörg; Santos, Francisco Triangulations: structures for algorithms and applications, Algorithms and Computation in Mathematics, 25, Springer, 2010 | Zbl

[10] Escobar, Laura; Mészáros, Karola Subword complexes via triangulations of root polytopes, Algebr. Comb., Volume 1 (2018) no. 3, pp. 395-414 | Numdam | MR | Zbl

[11] Forrester, Peter J.; Warnaar, S. Ole The importance of the selberg integral, Bull. Am. Math. Soc., Volume 45 (2008) no. 4, pp. 489-534 | DOI | MR | Zbl

[12] Galashin, Pavel; Nenashev, Gleb; Postnikov, Alexander Trianguloids and triangulations of root polytopes ( (2018)

[13] Haupt, Alexander Combinatorial proof of Selberg’s integral formula (2020) (

[14] Hille, Lutz Quivers, cones and polytopes, Linear Algebra Appl., Volume 365 (2003), pp. 215-237 | DOI | MR | Zbl

[15] Humphreys, James E. Introduction to Lie algebras and representation theory, Graduate Texts in Mathematics, 9, Springer, 1980 | Zbl

[16] Jang, Jihyeug; Kim, Jang Soo Volumes of flow polytopes related to caracol graphs, Electron. J. Comb., Volume 27 (2020) no. 4, P4.21 | MR | Zbl

[17] Kapoor, Kabir; Mészáros, Karola; Setiabrata, Linus Counting integer points of flow polytopes (2019) ( | Zbl

[18] Liu, Ricky I.; Mészáros, Karola; St. Dizier, Avery Gelfand–Tsetlin polytopes: a story of flow and order polytopes, SIAM J. Discrete Math., Volume 33 (2019) no. 4, pp. 2394-2415 | MR | Zbl

[19] Mészáros, Karola Product formulas for volumes of flow polytopes, Proc. Am. Math. Soc., Volume 143 (2015) no. 3, pp. 937-954 | DOI | MR | Zbl

[20] Mészáros, Karola; Morales, Alejandro H. Flow polytopes of signed graphs and the Kostant partition function, Int. Math. Res. Not., Volume 2015 (2015) no. 3, pp. 830-871 | DOI | MR | Zbl

[21] Mészáros, Karola; Morales, Alejandro H.; Rhoades, Brendon The polytope of Tesler matrices, Sel. Math., New Ser., Volume 23 (2017) no. 1, p. 425-414 | DOI | MR | Zbl

[22] Mészáros, Karola; St. Dizier, Avery From generalized permutahedra to Grothendieck polynomials via flow polytopes, Algebr. Comb., Volume 3 (2020) no. 5, pp. 1197-1229 | MR | Zbl

[23] Mészáros, Karola; Striker, Jessica On flow polytopes, order polytopes, and certain faces of the alternating sign matrix polytope, Discrete Comput. Geom., Volume 62 (2019) no. 1, pp. 128-163 | DOI | MR | Zbl

[24] Morales, Alejandro H.; Pak, Igor; Panova, Greta Asymptotics of principal evaluations of Schubert polynomials for layered permutations, Proc. Am. Math. Soc., Volume 147 (2019) no. 4, pp. 1377-1389 | DOI | MR | Zbl

[25] Morales, Alejandro H.; Pak, Igor; Panova, Greta Hook formulas for skew shapes. III: multivariate and product formulas, Algebr. Comb., Volume 2 (2019) no. 5, pp. 815-861 | Numdam | MR | Zbl

[26] Morris, Walter G. Constant term identities for nite and affine root systems: conjectures and theorems, Ph. D. Thesis, University of Wisconsin-Madison, USA (1982)

[27] Postnikov, Alexander Permutohedra, associahedra, and beyond, Int. Math. Res. Not., Volume 2009 (2009) no. 6, pp. 1026-1106 | DOI | MR | Zbl

[28] Proctor, Robert A. New symmetric plane partition identities from invariant theory work of De Concini and Procesi, Eur. J. Comb., Volume 11 (1990) no. 3, pp. 289-300 | DOI | MR | Zbl

[29] Schrijver, Alexander Combinatorial optimization: polyhedra and efficiency (3 volumes), Algorithms and Combinatorics, 24, Springer, 2003 | Zbl

[30] Stanley, Richard P. Acyclic flow polytopes and Kostant’s partition function (2000) (Slides in

[31] Stanley, Richard P. Catalan numbers, Cambridge University Press, 2015 | Zbl

[32] Yip, Martha A Fuss–Catalan variation of the caracol flow polytope (2019) (

[33] Zeilberger, Doron Email to Richard Stanley and David Robbins, 1999 (

[34] Zeilberger, Doron Proof of a conjecture of Chan, Robbins, and Yuen, Electron. Trans. Numer. Anal., Volume 9 (1999), pp. 147-148 | MR | Zbl

Cited by Sources: